South Carolina, 2024Rip Current in South Carolina, August 24, 2024
August 24, 2024 · NWS ILM · 1 event in 1 county or zone
A flash rip current developed and led to a drowning in Myrtle Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flash rip current developed and led to a drowning in Myrtle Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 24, 2:52 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 24, 2:52 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
352 PM EDT Sat Aug 24 2024
.SYNOPSIS...
Cooler and drier than normal conditions will continue this
weekend, especially inland, before warmer temperatures return
starting early next week. Rain chances may increase towards the
end of the work week and into the weekend as high pressure slips
offshore.
&&
.UPDATE...
The Coastal Flood Advisory for the Lower Cape Fear River near
Downtown Wilmington has been cancelled as it is forecasted to
remain below minor flood levels tonight. Minor coastal flooding
along the river is forecasted again during Sunday and Monday
high tides.
&&
.NEAR TERM /THROUGH SUNDAY/...
With low level winds more easterly than northerly, we will start to
see a warming trend beginning Sunday. Coastal trough is still just
offshore, with associated showers remaining over the waters as they
are falling apart quickly as they approach the coast with low level
subsidence and dry air aloft over land. Have limited slight chance
pops to the immediate coastline through tonight with broken low-mid
clouds across coastal counties and high clouds inland. Lows tonight
in the low 60s near I-95 and upper 60s/70 along the coast. While low
level ridge persists over the East Coast through tomorrow, a mid
level ridge over the central US builds slightly eastward Sunday.
This will push mid level dry air into the area from the west and
lead to decreasing PWATs during the day. Less cloud cover on Sunday,
with only minimal pops across coastal NE SC. Highs Sunday in the mid
to upper 80s.
&&
.SHORT TERM /SUNDAY NIGHT/...
High pressure remains inland through the period with a boundary
offshore. Activity should remain offshore with the boundary which
will be pushed south of the area Monday. Dry conditions with mostly
clear skies and warming temperatures will hold through the period.
Highs near 90 Monday then in mid 90s for Tuesday. Lows in the mid
60s Sunday night and then upper 60s Monday night.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Dry conditions persist until Thursday. The high should slip offshore
by then with an upper level disturbance and surface cold front
approaching from the north. PWATs should increase ahead of this
feature, but it doesn't look like it moves through the CWA. We then
look to move into a diurnal pattern with low precip chances possible
during the afternoon/evenings through the end of the period.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Predominantly VFR. Coastal trough offshore will continue to
bring cloudy skies to the area into tonight before clouds begin
to thin Sunday. Diurnal cumulus clouds have developed beneath
the upper cloud deck, around 4kft, and will persist through
sunset. There remains a low chance of MVFR cigs at coastal
terminals, particularly MYR/CRE, but any restrictions will
likely be brief. Some guidance is hinting at a chance of brief
MVFR fog inland around dawn, however given lingering winds and
thin moist layer at the surface confidence is quite low anything
will develop. Have trimmed back shower chances except for along
immediate coastline, where a stray shower may move onshore this
evening and again tomorrow before dissipating. Northeasterly
winds persist through TAF period.
Extended Outlook...VFR conditions expected.
&&
.MARINE...
Through Sunday...With broad high pressure over the East Coast and
persistent offshore coastal front, northeast winds 15-20 kts
continue to prevail across the coastal waters through Sunday. 3-4 ft
seas tonight and Sunday will be a mix of NE wind chop and SE swell.
Scattered showers will continue across the waters tonight into
tomorrow, before coverage decreases tomorrow afternoon as mid level
dry air moves in and front moves further from the coast, with
isolated thunder possible.
Sunday Night through Thursday...The boundary keeping activity over
the waters should move away from the area Monday through Tuesday,
with high pressure keeping dry conditions in play until it slides
offshore Thursday. NE winds will become SW Tuesday night with speeds
10-15 kts. Seas 2-3 ft with a SE swell at 7-9 seconds.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ108.
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ056.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...VAO
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...VAO
MARINE...VAO/LEW
Hazardous weather outlook, Aug 24, 2:52 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
352 PM EDT Sat Aug 24 2024
NCZ107-252000-
Inland New Hanover-
352 PM EDT Sat Aug 24 2024
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Minor coastal flooding along the Lower Cape Fear river near Downtown
Wilmington will be possible during afternoon high tides through
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-252000-
Coastal Pender-
352 PM EDT Sat Aug 24 2024
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Moderate rip risk forecasted for Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ108-SCZ056-252000-
Coastal New Hanover-Coastal Georgetown-
352 PM EDT Sat Aug 24 2024
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for Strong Longshore Current.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Moderate rip risk forecasted for Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054-055-058-
059-252000-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Central Horry-
Northern Horry-
352 PM EDT Sat Aug 24 2024
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-252000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
352 PM EDT Sat Aug 24 2024
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Horry
- When
- August 24, 4:30 PM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
A 15 year old teen drowned in a flash rip current in Myrtle Beach, SC around 12th Ave S.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flood in Hawaii, August 24 to 26, 2024$8.1 million · 8 events
- Heat in Kansas, August 24, 202415 injured · 1 event
- Hail and Damaging Winds in Montana, August 24 to 25, 20242 in hail · 27 events
- Excessive Heat in Oklahoma, August 24, 202414 events
- Heavy Rain in Florida, August 24 to 25, 20247 events
- Flash Flood and Flood in Florida, August 24, 20245 events
- Heavy Rain in California, August 24 to 25, 20243 events
- Debris Flow and Flooding in Puerto Rico, August 24, 2024$6,000 · 3 events
- High Wind in California, August 24, 202456 kt wind · 2 events
- Damaging Wind in Kansas, August 24, 202458 kt wind · 1 event
- Heat in Illinois, August 24, 20241 event
- Waterspout in Gulf of Mexico, August 24, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200408.